Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Miami, FL

July 1, 2008Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 1, 2008, 3:06 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 3:06 PM EDT (19:06 UTC)
Expired
Jul 1, 2008, 3:45 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 25 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:12 PM EDTHAIL 0.75Miami Lakes, FLPENNY SIZED HAIL WAS REPORTED IN MIAMI LAKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 011906
SVRMFL
FLC086-011945-
/O.NEW.KMFL.SV.W.0096.080701T1906Z-080701T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 345 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PENNSUCO...AND MOVING SOUTH AT 12 MPH.

* THE STORM WILL AFFECT...
  PENNSUCO...
  MEDLEY...
  DORAL...
  MIAMI INTERNATIONAL A/P...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2562 8034 2571 8059 2596 8046 2596 8030
      2597 8030 2596 8023
TIME...MOT...LOC 1906Z 022DEG 11KT 2590 8036

$$

GREGORIA
2 follow-up statements
000
WWUS52 KMFL 011919
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
319 PM EDT TUE JUL 1 2008

FLC086-011945-
/O.CON.KMFL.SV.W.0096.000000T0000Z-080701T1945Z/
MIAMI-DADE FL-
319 PM EDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN MIAMI-DADE COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HIALEAH GARDENS...MOVING SOUTH AT 8 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
OPA-LOCKA...
HIALEAH GARDENS...
HIALEAH...
DORAL...
AND SURROUNDING COMMUNITIES.

PENNY SIZE HAIL WAS REPORTED IN MIAMI LAKES WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2590 8025 2573 8030 2571 8044 2596 8046
      2596 8030 2597 8030 2596 8025 2592 8024
      2591 8025 2591 8024
TIME...MOT...LOC 1919Z 351DEG 7KT 2589 8034

$$

GREGORIA
000
WWUS52 KMFL 011940
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT TUE JUL 1 2008

FLC086-011950-
/O.EXP.KMFL.SV.W.0096.000000T0000Z-080701T1945Z/
MIAMI-DADE FL-
340 PM EDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE COUNTY
WILL EXPIRE AT 345 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
WEAKENED BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING 
WILL EXPIRE AT 345 PM EDT.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2590 8025 2573 8030 2571 8044 2596 8046
      2596 8030 2597 8030 2596 8025 2592 8024
      2591 8025 2591 8024
TIME...MOT...LOC 1940Z 351DEG 7KT 2585 8033

$$

GREGORIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT TUE JUL 1 2008

.DISCUSSION...RUC 18Z STREAMLINE ANALYSIS INDICATED A M/U LONG
WAVE TROUGH EXTENDING FROM NEW ENGLAND SW TO CENTRAL GULF. THE 300
MB ANALYSIS SHOWED A SERIES OF WEAK DISTURBANCES MOVING EAST
AROUND THE BASE OF THIS TROUGH OVR ERN GULF AND FL PENINSULA. A
THE LOW LVLS A FRONTAL BOUNDARY WAS INDICATED OVR NRN FLORIDA
WHILE THE WRN ATLC RIDGE EXTENDED SW TO NRN BAHAMAS. WIND FLOW
BETWEEN BOTH SYSTEMS ADVECTING LARGE AMOUNT OF MOISTURE FROM WRN
CARIB NE THROUGH THE PENINSULA AND INTO WRN ATLANTIC.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...LONG WAVE TROUGH WILL
CONTINUE TO DOMINATE CONDITIONS ACROSS ERN HALF OF THE COUNTRY AND
SO S. FLORIDA WILL CONTINUE UNDER A MAINLY SOUTHWESTERLY STEERING
FLOW. A SERIES OF M/U DISTURBANCES WILL CONTINUE TO MOVE EAST ARND
THE BASE OF THE TROUGH AND PROVIDE ALMOST DAILY UNSTABLE
CONDITIONS. THIS WILL RESULT IN DAILY AFTERNOON TSTMS DEVELOPING
OVR INLAND AREAS AND THEN SPREADING NORTHEASTWARD UNDER THE
STEERING FLOW. AGAIN THE STEERING FLOW WILL BE LIGHT TO MODERATE
AND THIS WILL RESULT IN SLOW MOVING STORMS, SO LOCALLY HEAVY RAIN
IS LIKELY WITH THESE STORMS.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY...CONDITIONS WILL START TO
SHIFT THROUGH THIS PERIOD AS THE LONG WAVE TROUGH IS REPLACED BY A
DEEP LAYER DEVELOPING RIDGE. NOT ONLY THE AMOUNT OF AVAILABLE
MOISTURE WILL DIMINISH SLIGHTLY, BUT ALSO THE LOCAL AREA WILL BE
UNDER DEEPER EASTERLIES AND SO THE STEERING FLOW WILL RESULT IN
AFTERNOON CONVECTION CONCENTRATING MORE OVER INTERIOR AND WEST
COAST.

.MARINE...SFC WINDS WILL REMAIN AOB 15 KTS AND SEAS AOB 4 FEET
THROUGH THE ENTIRE FORECAST PERIOD.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  88  74  88 / 30 60 30 50
FORT LAUDERDALE  76  88  75  88 / 30 60 30 40
MIAMI            76  89  76  89 / 30 60 30 50
NAPLES           73  90  73  91 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH
AVIATION...60/BD
Hazardous weather outlook, Jul 1, 10:27 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1027 AM EDT TUE JUL 1 2008

FLZ063-066>075-168-172>174-020230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1021 AM EDT TUE JUL 1 2008

...HIGH RISK OF LIGHTNING MOST AREAS TODAY...
...MODERATE RISK OF WATERSPOUTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MOST AREAS TODAY WHICH WILL PRODUCE A HIGH
RISK OF LIGHTNING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WHICH WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL.

WATERSPOUTS: WITH WEAK SOUTHWEST STEERING FLOW, ANY BOUNDARIES
OVER THE AREA WATERS WILL PRODUCE A MODERATE RISK OF WATERSPOUTS
TODAY.

WIND: THE STRONGEST THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS UP TO 40 MPH.

FLOODING: THERE IS A SLIGHT RISK OF LOCAL URBAN TYPE FLOODING OF
ROADWAYS AND LOW LYING AREAS DUE TO SLOW MOVING THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STEERING PATTERN WILL CONTINUE FROM THE SOUTHWEST, BRINGING
HIGHER CHANCES FOR THUNDERSTORMS TO THE EAST COAST METRO AREAS
WEDNESDAY. A RETURN TO MORE WESTERN ACTIVITY IS EXPECTED LATER IN
THE WEEK.

A LIGHTER WIND FLOW AND CLOUD CONVERGENCE LINES OVER THE LOCAL WATERS
COULD LEAD TO AN OCCURRENCE OF WATERSPOUT ACTIVITY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 1, 12:30 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1230 PM EDT TUE JUL 1 2008

FLZ067-068-071-072-011715-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
1230 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORM MOVING ACROSS METRO AREAS...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TAMARAC...MOVING NORTH AT 11 MPH.

THIS STORM WILL AFFECT...

NORTH LAUDERDALE...
CORAL SPRINGS...
COCONUT CREEK...
PARKLAND...
SANDALFOOT COVE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2641 8032 2634 8012 2618 8025 2622 8034
TIME...MOT...LOC 1630Z 201DEG 10KT 2624 8028

60
Special weather statement, Jul 1, 2:29 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT TUE JUL 1 2008

FLZ072>074-011900-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
229 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORM MOVING ACROSS BROWARD AND MIAMI METRO AREAS...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEMBROKE PINES...MOVING SOUTHWEST AT 4 MPH.

THIS STORM WILL AFFECT...

MIRAMAR...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 40 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 40 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2593 8034 2599 8040 2602 8030 2600 8028
TIME...MOT...LOC 1829Z 045DEG 4KT 2598 8032

60
Special weather statement, Jul 1, 2:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
254 PM EDT TUE JUL 1 2008

FLZ072>074-011930-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
254 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST MIAMI-DADE...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIRAMAR...MOVING SOUTH AT 7 MPH.

THIS STORM WILL AFFECT...

MIAMI LAKES...
PENNSUCO...
MEDLEY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2586 8027 2586 8042 2598 8037 2597 8028
TIME...MOT...LOC 1854Z 006DEG 6KT 2594 8035

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:56 PM EDTSpecial Marine WarningMFL32 min
Jul 1, 12:04 AM EDTSpecial Weather StatementMFLBroward26 min
Jul 1, 12:33 AM EDTSpecial Marine WarningMFL57 min
Jul 1, 12:30 PM EDTSpecial Weather StatementMFLBroward45 min
Jul 1, 2:29 PM EDTSpecial Weather StatementMFLBroward31 min
Jul 1, 2:54 PM EDTSpecial Weather StatementMFLBroward36 min
Jul 1, 3:36 PM EDTSpecial Weather StatementMFLBroward24 min
Jul 1, 3:58 PM EDTSpecial Weather StatementMFLHendry32 min
Jul 1, 4:03 PM EDTSpecial Weather StatementMFLMiami-Dade27 min
Jul 1, 4:24 PM EDTSpecial Weather StatementMFLCollier66 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningMFLGlades32 min
Jul 1, 4:45 PM EDTSpecial Weather StatementMFLGlades30 min
Jul 1, 5:03 PM EDTSpecial Marine WarningMFL87 min
Jul 1, 5:08 PM EDTSpecial Weather StatementMFLGlades37 min
Jul 1, 5:28 PM EDTSpecial Weather StatementMFLPalm Beach62 min
Jul 1, 5:50 PM EDTSevere Thunderstorm WarningMFLPalm Beach40 min
Jul 1, 6:05 PM EDTSpecial Weather StatementMFLGlades55 min
Jul 1, 6:28 PM EDTSpecial Weather StatementMFLPalm Beach32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.